Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 258, NWS Birmingham, AL

July 30, 2002Limestone County, Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2002, 5:31 PM CDT for Limestone County, Madison County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 5:31 PM CDT (22:31 UTC)
Expired
Jul 30, 2002, 6:00 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:35 PM CDTThunderstorm Wind 59 MHuntsville, ALOne large tree fell into an auto business causing damage in the city of Madison. Wind gusts measured at the Huntsville International Airport reached 68 miles an hour at 535 PM local time.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS54 KBMX 302231
SVRBHM
ALC083-089-302300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  WESTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MADISON...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...REDSTONE
ARSENAL AND TRIANA.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:49 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 30, 2:49 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
249 PM CDT TUE JUL 30 2002

FORECAST QUANDARIES ARE HIGH TEMPS TOMORROW AND THURSDAY...AND POPS
FOR TOMORROW.

THE ETA AND AVN ARE IN GOOD AGREEMENT THROUGH FRI AT 00Z.  IT
APPEARS THAT ALABAMA WILL BE SANDWICHED BETWEEN THE WAVE IN THE GULF
OF MEXICO AS IT MOVES ACROSS THE FLORIDA PANHANDLE AND INTO SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA TOMORROW...AND THE UPPER LEVEL TROUGH
THAT EXTENDS FROM THE GREAT LAKES...AND INTO TEXAS...THAT WILL
MOVE OVER THE FORECAST AREA LATE TOMORROW NIGHT.  THE MOISTURE FROM
BOTH OF THOSE SYSTEMS WILL MEAN LIKELY POPS FOR OUR AREA ON
WEDNESDAY.  WITH UPPER LEVEL SUPPORT...FORECAST LI/S EXPECTED TO BE
IN THE -6 OR GREATER RANGE...CAPES 3000+...SHOULD SEE STRONG TO
ISOLATED SEVERE STORMS OVER OUR AREA TOMORROW.  ESPECIALLY IN
ASSOCIATION WITH THE DAYTIME HEATING.

PW/S ARE AT OR NEAR 2 INCHES THROUGH TOMORROW.  WOULD NOT BE
SURPRISED IF ISOLATED HEAVY RAINS OCCUR...ESPECIALLY OVER AREAS
WHERE THUNDERSTORMS TRAIN.

ON THURSDAY...EXPECT CHANCE POPS ACROSS THE AREA AS THE UPPER LEVEL
TROUGH MOVES SOUTH.

MODELS SHOW A DRYING TREND FOR THE WEEKEND WITH POPS INCREASING
AGAIN ON MONDAY AND TUESDAY OF NEXT WEEK.

WILL GO WITH RADAR TRENDS FOR THIS EVENING POPS.  EXPECT TO BREAK
THE EAST CENTRAL ZONE OUT AND GO SLIGHTLY THERE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV TB 072/089 071/088 072 363-
BHM TB 073/090 072/089 072 4632
MGM TE 072/090 072/090 072 3632

.BHM...NONE.

80

In the hours before

Special weather statement, Jul 30, 1:29 PM CDT, 4 hours 2 minutes before
ALZ001>050-301930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT TUE JUL 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A VERY MOIST AND UNSTABLE ATMOSPHERE RESIDES ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON. CONDITIONS WILL NOT CHANGE MUCH THROUGH
WEDNESDAY...ALLOWING SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
DEVELOPMENT. THE BEST COVERAGE OF STORMS WILL BE DURING THE MAXIMUM
HEATING OF THE LATE AFTERNOONS. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING DEADLY LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS.
ALTHOUGH SOME ISOLATED STORMS MAY APPROACH SEVERE INTENSITIES...MOST
ACTIVITY WILL BE NON SEVERE AND NO ORGANIZED STORMS ARE EXPECTED.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:36 PM CDTSevere Thunderstorm WarningBMXClay, Talladega39 min
Jul 30, 6:09 PM CDTSevere Thunderstorm WarningBMXFranklin21 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.